Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS San Angelo, TX

May 18, 2017Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 18, 2017, 6:37 PM CDT for Haskell County, Throckmorton County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 6:37 PM CDT (23:37 UTC)
Expired
May 18, 2017, 7:00 PM CDT
In force
23 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Haskell County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 82 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:55 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

634 
WUUS54 KSJT 182337
SVRSJT
TXC207-447-190000-
/O.NEW.KSJT.SV.W.0076.170518T2337Z-170519T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
637 PM CDT THU MAY 18 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Haskell County in west central Texas...
  Northern Throckmorton County in west central Texas...

* Until 700 PM CDT

* At 637 PM CDT, a severe thunderstorm was located near Millers Creek
  Reservoir, or 15 miles northwest of Throckmorton, moving northeast
  at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  northeastern Haskell and northern Throckmorton Counties, including
  the following locations: The Intersection Of US-380 And Highway
  222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Texas.

LAT...LON 3323 9896 3309 9930 3330 9956 3340 9952
      3339 9895
TIME...MOT...LOC 2337Z 217DEG 48KT 3333 9938 

HAIL...1.25IN
WIND...60MPH
 
$$
JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:41 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 18, 3:41 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
341 PM CDT Thu May 18 2017

.SHORT TERM...
(Tonight and Friday)

A conditional forecast for severe weather tonight. Strong
instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear
of 45 KTS. Afternoon storms have been to the north of West Central
Texas this afternoon...as surface convergence has been weak earlier
this afternoon. However low level convergence has significantly
increased from Sweetwater to Haskell...where isolated storms were
beginning to develop. If a storm does develop, it could become
severe very quickly with no cap in place. A tornado watch is in
effect for all but the southern tier of West Central Texas until 10
PM.

The better chance of storms may come in after midnight as the upper
low over Utah moves into N. New Mexico, with shortwave rounding it.
Could see some severe weather given the instability, but don't
expect an organized severe weather event.

Friday, the severe weather outlook day 2 again has a slight
risk/enhanced risk of severe thunderstorms as dryline will be along
San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby.
Instabilities will still be high again, with a stronger upper
shortwave moving through in the afternoon...and severe storms
will again be possible along and east of the dryline.

.LONG TERM...
(Friday night through next Thursday)

As another upper low moves out of the Central Rockies and over
the Southern Plains, a cold front will be pushed into West
Central Texas Friday night. From Friday night through Sunday
morning, the best chance of showers and thunderstorms will be over
our southeastern counties. Showers and thunderstorms will
generally be south of I-20 Sunday and Sunday night. Most of the
forecast area will have a chance of precipitation Monday through
Tuesday night as the next cold front pushes south through the
forecast area.

High pressure will build over the area on Wednesday bringing dry
weather to the forecast area. A return of southeast winds will
bring warmer temperatures with afternoon highs in the upper 80s
by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  84  60  76 /  40  50  60  40
San Angelo 	 70  87  64  78 /  40  40  60  60
Junction 	 71  85  67  81 /  30  40  40  60
Brownwood 	 70  83  65  76 /  40  40  70  60
Sweetwater 	 67  87  58  76 /  40  30  50  20
Ozona      	 69  88  64  79 /  30  40  40  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR
THE BIG COUNTRY, THE CONCHO VALLEY, AND THE HEARTLAND...
Hazardous weather outlook, May 18, 3:48 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
348 PM CDT Thu May 18 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
348 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

Isolated to scattered thunderstorms to develop this afternoon and
evening across much of West Central Texas. Some storms will
become severe and significant severe weather is possible,
including very large hail, isolated tornadoes, damaging winds and
deadly lightning. The best potential for severe weather will be
along and north of a Mertzon to San Angelo to Brownwood line.

.DAY ONE...This Afternoon and Tonight

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk for severe weather will continue Friday across the area.
The main hazards will be large hail and damaging winds.

Saturday and Sunday...strong to severe storms are possible,
mainly along the Interstate 10 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated this afternoon and will
likely be needed Friday afternoon.

In the hours before

Local storm report, May 18, 5:14 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             4 SE NOVICE             31.95N  99.58W
05/18/2017  E1.25 INCH       COLEMAN            TX   BROADCAST MEDIA

            HALF DOLLAR SIZE HAIL WAS REPORTED.

&&

EVENT NUMBER SJT1700070

19
Local storm report, May 18, 5:26 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
526 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             EULA                    32.34N  99.56W
05/18/2017  E1.75 INCH       CALLAHAN           TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1700071

MKD
Local storm report, May 18, 5:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             CLYDE                   32.40N  99.50W
05/18/2017  E1.00 INCH       CALLAHAN           TX   PUBLIC

            HAIL UP TO QUARTER SIZE WAS REPORTED.

&&

EVENT NUMBER SJT1700072

19
Local storm report, May 18, 5:36 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
536 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             7 N COLEMAN             31.93N  99.43W
05/18/2017  E2.50 INCH       COLEMAN            TX   STORM CHASER

            HAIL ALSO TOOK OUT WINDSHIELD

&&

EVENT NUMBER SJT1700073

MKD
Local storm report, May 18, 5:45 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             20 N COLEMAN            32.12N  99.43W
05/18/2017  E1.75 INCH       CALLAHAN           TX   TRAINED SPOTTER

            GOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF
            LAKE COLEMAN.

&&

EVENT NUMBER SJT1700074

19
Local storm report, May 18, 6:01 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     20 N COLEMAN            32.12N  99.43W
05/18/2017                   CALLAHAN           TX   TRAINED SPOTTER

            WIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF
            RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO
            REPORTED.

&&

EVENT NUMBER SJT1700075

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:18 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor42 min
May 18, 4:21 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels24 min
May 18, 4:41 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor49 min
May 18, 5:14 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Shackelford, Taylor46 min
May 18, 5:22 PM CDTTornado WarningSJTColeman23 min
May 18, 5:42 PM CDTTornado WarningSJTCallahan, Coleman33 min
May 18, 5:53 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton52 min
May 18, 6:08 PM CDTTornado WarningSJTBrown, Coleman37 min
May 18, 6:15 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman45 min
May 18, 6:53 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.